Michigan, 2024Winter Storm and High Wind in Michigan, December 4 to 5, 2024
December 4 to 5, 2024 · NWS GRR · 6 events in 6 counties and zones
An arctic cold front moved across Southwest Lower Michigan during the evening of Wednesday December 4, 2024. Wind gusts with this front were very strong, resulting in power outages especially near the lakeshore.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front moved across Southwest Lower Michigan during the evening of Wednesday December 4, 2024. Wind gusts with this front were very strong, resulting in power outages especially near the lakeshore. Precipitation that was a mix of rain and snow near the lakeshore became all snow farther inland as the cold front moved across southern Lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 4, 6:41 PM EST, 14 minutes earlier. Its key messages:
- Hazardous Travel tonight through Thursday
- Rain/Thaw early next week
Area forecast discussion, Dec 4, 6:41 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
641 PM EST Wed Dec 4 2024
.KEY MESSAGES...
- Hazardous Travel tonight through Thursday
- Rain/Thaw early next week
&&
.DISCUSSION...
Issued at 337 PM EST Wed Dec 4 2024
- Hazardous Travel tonight through Thursday
The cold front is currently advancing towards Lower Michigan with
a burst of snow along the front in Wisconsin and snow showers
behind it across Minnesota. These should be given an added
convective boost by heat/moisture flux from Lake Michigan. So we
expect heavy snow squalls combining with strong winds to cause
whiteouts along and behind the front.
There is also the potential for residual moisture to freeze on
roads as temperatures fall from the lower 30s to the lower 20s
tonight.
Flow goes northwest behind the front and the hi res models show a
dominant LES band affecting western Lower Michigan through
Thursday, slowly wavering across the area currently in the Winter
Storm Warning. Some areas that see banding persist the longest
could see snow totals near 10 inches by Thursday night.
The thermal trough axis moves east by Friday with snow showers
winding down and fair weather arriving for the weekend.
- Rain/Thaw early next week
Return flow sets up on Sunday as cold sfc high pressure moves
east with thawing temperatures persisting into Monday. Southern
stream low with plenty of Gulf moisture moves northeast, but
model trends today suggest the bulk of rains stays off to the
southeast of the forecast area. Current likely POPs on Monday will
remain for now. After the low goes by, colder air filters in on
the backside for Tuesday and snow showers are possible through the
middle of the week under upper troughing and cyclonic flow.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 640 PM EST Wed Dec 4 2024
Snow squalls associated with the Arctic front pushing through
over the next 3-4 hours, dropping the vsbys to 3/4 mile or less
and producing wind gusts as high as 35-40 kts at most terminals. A
rumble of thunder also cannot be ruled out as there have been some
lightning strikes recently noted over the lake (currently offshore
of Holland).
Overnight the snow showers will transition to pure lake effect
bands behind the front and with NW winds that means MKG and AZO
will be impacted the most by vsby reductions while places east of
there see less frequent/significant vsby reductions in snow.
Winds will continue to gust to 30 kts into Thursday.
&&
.MARINE...
Issued at 337 PM EST Wed Dec 4 2024
No changes to the Gale Warning. Arctic front comes through tonight
with some gusts at storm force. West gales continue overnight with
some coastal flooding possible along beaches from South Haven to
Holland and even some flooding along rivers near Lake Michigan.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 1 AM EST Friday for MIZ037>039-
043>045-050-056-057-064-065-071>073.
Winter Weather Advisory until 1 AM EST Friday for MIZ040-046-051-
052-058-059-066-067-074.
MARINE...Gale Warning until 1 PM EST Thursday for LMZ844>849.
&&
DISCUSSION...Ostuno
AVIATION...Meade
MARINE...OstunoHazardous weather outlook, Dec 4, 3:52 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
352 PM EST Wed Dec 4 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-052100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
352 PM EST Wed Dec 4 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...This Afternoon and Tonight
Hazardous travel due to snow and blowing snow with visibilities
lower than a quarter mile at times is expected tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous travel due to snow and blowing snow with visibilities
lower than a quarter mile at times is expected on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-052100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 PM EST Wed Dec 4 2024
This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.
.DAY ONE...This Afternoon and Tonight
West and northwest gales with gusts near storm force will pose a
hazard to mariners. Freezing spray is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Northwest gales will pose a hazard to mariners on Thursday.
Conditions will remain hazardous to small craft through the
weekend. Freezing spray is possible on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 4, 6:45 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
645 PM EST Wed Dec 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Non-Tstm Wnd Gst 5 SW Whitehall 43.37N 86.42W
12/04/2024 M56 MPH Muskegon MI Mesonet
Mesonet station DW2963 Whitehall.
0621 PM Non-Tstm Wnd Gst 2 W Grand Haven 43.06N 86.26W
12/04/2024 M54 MPH LMZ846 MI Mesonet
Mesonet station XGHL Grand Haven Light.
0602 PM Non-Tstm Wnd Gst 2 NNW Saugatuck 42.68N 86.22W
12/04/2024 M53 MPH LMZ845 MI Mesonet
Mesonet station XSTK Saugatuck Pier.
0634 PM Non-Tstm Wnd Gst 1 ENE Norton Shores 43.17N 86.23W
12/04/2024 M52 MPH Muskegon MI ASOS
ASOS station KMKG Muskegon County Airport.
0625 PM Non-Tstm Wnd Gst 1 WSW Ludington 43.95N 86.46W
12/04/2024 M52 MPH Mason MI Mesonet
Mesonet station DVI08297 Ludington.
0635 PM Non-Tstm Wnd Gst 16 W Keeler 42.13N 86.47W
12/04/2024 M52 MPH LMZ844 MI Mesonet
Mesonet station DVI11762 Saint Joseph.
0626 PM Non-Tstm Wnd Gst 4 WNW Roosevelt Park 43.22N 86.35W
12/04/2024 M50 MPH LMZ847 MI Mesonet
Mesonet station XMSK Muskegon North
Breakwater Light.
0618 PM Non-Tstm Wnd Gst Macatawa 42.77N 86.20W
12/04/2024 M49 MPH Ottawa MI Buoy
Buoy station HLNM4 Holland Harbor.
0601 PM Non-Tstm Wnd Gst 1 S Little Point Sable 43.62N 86.54W
12/04/2024 M49 MPH Oceana MI Mesonet
Mesonet station DVI00019 Shelby.
0610 PM Non-Tstm Wnd Gst 1 W South Haven 42.40N 86.29W
12/04/2024 M48 MPH LMZ844 MI Mesonet
Mesonet station SVNM4 South Haven.
&&Special weather statement, Dec 4, 6:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
652 PM EST Wed Dec 4 2024
MIZ044>046-050>052-056>059-064>067-071>074-050145-
Clinton MI-Isabella MI-Gratiot MI-Ingham MI-Calhoun MI-Mecosta MI-
Barry MI-Ottawa MI-Allegan MI-Van Buren MI-Jackson MI-Kalamazoo MI-
Montcalm MI-Ionia MI-Muskegon MI-Eaton MI-Newaygo MI-Kent MI-
652 PM EST Wed Dec 4 2024
...Strong wind gusts and heavy snow...
At 648 PM EST, Doppler radar was tracking a strong cold front with
gusty winds to 50 mph and heavy snow, along a line extending from
near White Cloud to Coopersville to near South Haven. Movement was
east at 50 mph. Thunder is also possible.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. A few power outages possible.
Locations impacted include...
Grand Rapids... Lansing... Kalamazoo...
Portage... Jackson... Holland...
Mount Pleasant... Ionia... Alma...
Charlotte... Albion... Greenville...
Mason... St. Johns... Hastings...
Marshall... Battle Creek... Eaton Rapids...
Allegan... South Haven...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4209 8623 4224 8622 4224 8637 4246 8625
4259 8623 4360 8572 4361 8461 4347 8460
4346 8437 4278 8436 4278 8416 4274 8415
4231 8413 4207 8425 4207 8590
TIME...MOT...LOC 2348Z 271DEG 43KT 4354 8569 4217 8637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MEADEHigh Wind, Van Buren
- When
- December 4, 6:55 PM EST
- Where
- Van Buren forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A 74 mph peak wind gust was recorded at the South Haven regional airport. Scattered power outages were reported.
High Wind, Muskegon
- When
- December 4, 7:00 PM EST
- Where
- Muskegon forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was measured at Whitehall. Scattered power outages occurred.
Winter Storm, Oceana
- When
- December 4, 7:00 PM EST to December 5, 9:00 AM EST
- Where
- Oceana forecast zone
- Reported by
- Public
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Eight inches of snow was reported in Hesperia.
Winter Storm, Newaygo
- When
- December 4, 7:00 PM EST to December 5, 8:00 AM EST
- Where
- Newaygo forecast zone
- Reported by
- Public
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Eight inches of snow was reported in and near Brunswick.
High Wind, Allegan
- When
- December 4, 7:08 PM EST
- Where
- Allegan forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
A 67 mph peak wind gust occurred at the Saugatuck pier. Scattered power outages were reported.
High Wind, Ottawa
- When
- December 4, 8:06 PM EST
- Where
- Ottawa forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured at the Holland harbor. Scattered power outages were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Alaska, December 4 to 6, 20241 death · 1 injured · 3 events
- Heavy Snow and Strong Wind in West Virginia, December 4 to 5, 2024$51,000 · 41 events
- Lake-Effect Snow and Winter Weather in Ohio, December 4 to 6, 2024$200,000 · 11 events
- Dense Fog in California, December 4 to 5, 2024$65,000 · 5 events
- Winter Storm and Winter Weather in New York, December 4 to 6, 202444 events
- High Wind in Minnesota, December 4, 20242 injured · $30,000 · 54 kt wind · 4 events
- High Wind and Strong Wind in Iowa, December 4, 2024$30,000 · 50 kt wind · 2 events
- High Wind and Strong Wind in South Dakota, December 4, 202451 kt wind · 24 events
- Lake-Effect Snow and Winter Weather in Pennsylvania, December 4 to 6, 20242 injured · 8 events
- Winter Storm in Pennsylvania, December 4 to 6, 202415 events
- Winter Storm and Winter Weather in Michigan, December 4 to 5, 202411 events
- Winter Weather in Minnesota, December 4, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226765, 1226768, 1226770, 1226771, 1226766, 1226767.